MAUDE Adverse Event Report: SYNTHES BETTLACH LOCKING CALCANEAL PLATE CUTTER; INSTRUMENT, CUTTING, ORTHOPAEDIC

SYNTHES BETTLACH LOCKING CALCANEAL PLATE CUTTER; INSTRUMENT, CUTTING, ORTHOPAEDIC
Catalog Number 329.151
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).A device history record review was performed for part # 329.151, lot # 8053205: manufacturing site: (b)(4), manufacturing date: 04.Oct.2012: no non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that during an open reduction internal fixation (orif) of an olecranon performed on (b)(6) 2011, the plate cutter broke when trying to cut the tab off of the plate.The event occurred on the back table, therefore there was no direct patient involvement.Another instrument was used to bend and remove the tab.There was approximately a five minute surgical delay to obtain the alternate instrument.It is unknown if x-rays were taken.The procedure was completed successfully and the patient was reported as stable.Concomitant medical products: plate (part # unknown, lot # unknown, quantity of 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device returned to manufacturer.A product development investigation was performed on the subject device (locking calcaneal plate cutter, part #: 329.151, lot #: 8053205).The locking calcaneal plate cutter was returned and reported to have broken during surgery.This complaint condition was likely caused by over four years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The 329.151 locking calcaneal plate cutter is an instrument routinely used in the locking calcaneal plate instrument and implant sets technique guide.The device was returned and reported to have broken during surgery.This condition is confirmed; one of the components of the jaw is entirely missing and was not returned rendering the device nonfunctional.It is likely that over four years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The device was manufactured in 10/2012 and is over four years old.The balance of the returned device is in otherwise fairly good condition with only some visible wear along its length.Drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during an open reduction internal fixation (orif) of an olecranon performed on (b)(6) 2016.

Brand Name
LOCKING CALCANEAL PLATE CUTTER
Common Device Name
INSTRUMENT, CUTTING, ORTHOPAEDIC
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6182461
Report Number9612488-2016-10516
Device Sequence Number19015403
Product Code HTZ
UDI-Device Identifier10886982191854
UDI-Public(01)10886982191854(10)8053205
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number329.151
Device Lot Number8053205
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/27/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/16/2016
Supplement Report FDA Received Date02/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN PLATE